Colorado, 2021

Heavy Snow in Colorado, May 10 to 11, 2021

May 10 to 11, 2021 · NWS PUB · 1 event in 1 county or zone

An upper level system moved across the region during this period, bringing widespread precipitation to Colorado. Snow was observed across the mountains, with a few higher amounts occurring over the eastern mountains and parts of the I-25 corridor.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level system moved across the region during this period, bringing widespread precipitation to Colorado. Snow was observed across the mountains, with a few higher amounts occurring over the eastern mountains and parts of the I-25 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 10, 2:10 PM MST, 5 hours 50 minutes earlier.

Area forecast discussion, May 10, 2:10 PM MST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
310 PM MDT Mon May 10 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 249 PM MDT Mon May 10 2021

...Heavy wet snow over the mountains and Palmer Divide tonight...

Currently...Shower coverage expanding across the area at mid-
afternoon as upward vertical motion increases ahead of incoming wrn
trough. Have even see some lightning over the mountains as weakly
unstable air mass has developed over the higher terrain, while most
of the southeast plains have remained cool/stable with occasional
drizzle and fog at many locations. Warmest spot in the region this
afternoon was the San Luis Valley, where strong sw winds have again
mixed to the surface, leading to near critical fire weather
conditions around Alamosa.

Tonight...Upper trough edges eastward into wrn CO by morning,
bringing widespread precipitation to the area, heaviest along and
east of the mountains, more showery back toward the Continental
Divide and across interior valleys. Main question overnight revolves
around snow level and amount of snowfall, especially ern mountains
and I-25 corridor. Looks like snow level starts out around 7500 feet
early this evening, then falls to 6000 feet or perhaps slightly
below by Tue morning. Accumulating snow is a good bet for the
mountains and Palmer Divide, and expect I-25 and Highway 24 to be
slushy/briefly icy in the morning, then rapidly improve after
sunrise. Down lower in Colorado Springs, a few hours of all snow and
some accumulation on grassy areas is likely, with some briefly
slushy roads overnight during the heaviest precip. For Pueblo and
Canon City, expect a brief change over or at least a mix during he
heaviest precip after midnight, though any accums look light at this
point. Plains below about 5k feet will stay mainly rain, with
perhaps an inch of rainfall in spots by mid-morning Tue. Risk of
tsra looks low, but can't be ruled out completely this evening, with
some patchy fog as well over eastern mountain slopes and the plains.
Min temps fall to near/slightly below freezing over El Paso county,
while the remainder of the plains and I-25 corridor stay near to
slightly above 32f.

Tuesday...Bulk of the overnight precip shifts east of the region in
the morning, with a lull at most locations by midday. Low level
upslope flow will persist, keeping clouds in place along and east of
the mountains, while areas farther west see perhaps a brief glimpse
of sun. By afternoon, secondary energy dives sw across the state,
sparking another round of showers/isolated thunderstorms over the
mountains, spreading eastward onto the plains late in the day. Snow
levels will gradually climb back toward 7k feet in the afternoon,
though any heavier showers will likely drag snow down toward 6k feet
at least briefly. Clouds and precip will keep max temps down another
day, and expect 40s at best over the plains, 30s/40s mountains and
upper Arkansas Valley and 50s in the San Luis Valley, where breezy
sw winds will again develop.

.LONG TERM...(Tuesday night through Monday)
Issued at 249 PM MDT Mon May 10 2021

--Key Message--

1. Frost/Freezing temps possible Wednesday Morning...

Tuesday evening showers will still be over the eastern plains. This
activity will gradually shift east into KS by midnight as a
disturbance exits the state. Thereafter, skies will be slow to clear
but it will likely get down to near freezing over a good part of the
plains and with plenty of low level moisture still in the region we
will have the potential to see areas of frost, with freezing
temperatures likely up on parts of El Paso county. Frost and freeze
highlights will likely be necessary over parts of the region, with
these highlights being issued later tonight. Overall, eject low
temps by Wed morning in the 30-35F range with temps in the upper 20s
across N El Paso county.

Over the remainder of the region, anticipate lows in the teens and
20s in the valleys and mtns.

For Wednesday, it will remain cool across the region as NW flow
prevails at mid levels. A few showers will be possible, especially
along the mtns/plains interface, with the best chance down in the
Raton Mesa region.

Thursday...dry with temperatures warming up into the 70s over the
plains and valleys, and 50s and 60s mtns.

For Friday into the weekend...It will continue to warm up.
Instability is forecast to increase on all guidance/ensemble output
and this will allow for an increasing chance of thunderstorms over
the region. Dryline may become active and there will likely be .
favorable shear/CAPE in place so the svr wx threat will be ramping
up a bit.

By early next week another Pacific system is forecast to affect the
region. Guidance shows differing flavors on motion and intensity,
but all of the them have a trough moving towards the region. This
will likely increase our POP chances early next week. \/Hodanish

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 249 PM MDT Mon May 10 2021

At KCOS and KPUB, Cigs and vis will become LIFR by this evening as
steadier rain develops, with a change-over to snow at KCOS and a
rain/snow mix at KPUB 04z-07z. Expect LIFR with rain/snow and fog to
continue into Tuesday morning, then slow improvement back to IFR by
15z-18z. Sct convection re-develops Tue afternoon, with a low risk
of tsra at both sites in the late afternoon.

At KALS, VFR with sw winds gusting to 30-40 kts into the evening,
then decreasing winds after 02z and a VCSH possible overnight into
Tuesday morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to noon MDT
Tuesday for COZ058-060-072-073-079>082-084.

&&

SHORT TERM...PETERSEN
LONG TERM...HODANISH
AVIATION...PETERSEN
Hazardous weather outlook, May 10, 10:33 AM MST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Mon May 10 2021

COZ058>089-093>099-111745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Mon May 10 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Rain showers will redevelop over the area this afternoon, and a
few thunderstorms will also be possible in and near the
mountains. Precipitation will increase late this afternoon, and
become heavy overnight, with rain changing to snow at elevations
above 6000 feet. Snowfall amounts of 4 to 8 inches are expected
over the Central and Eastern Mountains and the Rampart Range by
Tuesday morning, with up to 10 inches over the higher summits,
including Pikes Peak. Locations over the Palmer Divide and
northern El Paso County will see 3 to 6 inches, with 1 to 3 inches,
mainly on grassy surfaces, around Colorado Springs. Locations
across the Plains could see rainfall amounts exceeding one inch by
morning.

Near critical fire weather conditions are expected this afternoon
and evening across the San Luis Valley where wind gusts of 30 to
40 mph are possible. Humidity values are expected to remain at or
slightly above 15 percent.

Temperatures will fall into the lower 30s across El Paso County by
early Tuesday morning, with lower to mid 30s for areas along the
lower Arkansas River Valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and snowfall will come to an end Tuesday morning, then
afternoon showers and thunderstorms will redevelop over the
mountains, spreading east into the Interstate 25 corridor during
the afternoon. Near freezing temperatures may be possible over the
plains Wednesday morning, before warmer and drier conditions
return for the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible through tonight for locations above 6000 feet.

10/55

In the hours before

Special weather statement, May 10, 5:11 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Pueblo Co
611 PM MDT Mon May 10 2021

COZ062-072-073-077-110215-
Central Chaffee County Below 9000 Feet-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Western/Central Fremont County Below 8500 Feet-
INCLUDING Salida, Buena Vista, La Veta Pass, Poncha Pass,
Blanca Peak, Coaldale, Cotopaxi, Hillside, Howard, Swissvale,
and Texas Creek
611 PM MDT Mon May 10 2021

...HIGH STREAM LEVELS REPORTED IN THE DECKER BURN SCAR AREA...

Reports from authorities in the Decker burn scar indicated high
water was running in area streams in the Decker burn scar. In
particular, Bear Creek was running about twice the average flow
and soils in and around the Decker burn scar were reported as
saturated. People traveling in and around the Decker burn scar are
urged to use caution due to the high stream flows.

Additional rain and snow is forecast to occur today, and this will
allow for continued high stream levels across the Decker burn scar
region.

The Decker burn scar is located south of Salida.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
May 10, 8:00 PM MST to May 11, 6:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Public
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Heavy snow of 8.0 inches 7 miles north northeast La Veta.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962773.